Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

July 20, 2018Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 6:08 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 6:08 PM EDT (22:08 UTC)
Expired
Jul 20, 2018, 6:45 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS53 KIND 202208
SVRIND
INC071-079-202245-
/O.NEW.KIND.SV.W.0066.180720T2208Z-180720T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
608 PM EDT FRI JUL 20 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Indiana...
  Southwestern Jennings County in southeastern Indiana...

* Until 645 PM EDT.

* At 608 PM EDT, a severe thunderstorm was located over Brownstown,
  or 10 miles southwest of Seymour, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Brownstown, Medora, Vallonia, Hayden, Norman, Pleasant
  View, Freetown, Kurtz and Cortland.

This includes Interstate 65 between mile markers 40 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 8625 3898 8628 3904 8594 3904 8587
      3906 8585 3908 8572 3885 8568 3877 8617
      3878 8618 3878 8621 3877 8622 3878 8623
      3877 8624
TIME...MOT...LOC 2208Z 256DEG 30KT 3889 8606 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
652 
WWUS53 KIND 202229
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
629 PM EDT FRI JUL 20 2018

INC071-079-202245-
/O.CON.KIND.SV.W.0066.000000T0000Z-180720T2245Z/
Jackson IN-Jennings IN-
629 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

At 629 PM EDT, a severe thunderstorm was located over Seymour, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Seymour, Brownstown, Vallonia, Freetown, Cortland and Hayden. 

This includes Interstate 65 between mile markers 40 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 8612 3900 8615 3904 8594 3904 8587
      3906 8585 3908 8572 3885 8568 3878 8610
TIME...MOT...LOC 2229Z 256DEG 48KT 3898 8592 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
611 
WWUS53 KIND 202246
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
646 PM EDT FRI JUL 20 2018

INC071-079-202256-
/O.EXP.KIND.SV.W.0066.000000T0000Z-180720T2245Z/
Jackson IN-Jennings IN-
646 PM EDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON AND
SOUTHWESTERN JENNINGS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3887 8612 3900 8615 3904 8594 3904 8587
      3906 8585 3908 8572 3885 8568 3878 8610
TIME...MOT...LOC 2246Z 256DEG 30KT 3901 8576 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 4:40 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Fri Jul 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Fri Jul 20 2018

A unseasonably strong low pressure system will bring numerous
thunderstorms to central Indiana this weekend. Severe thunderstorms
are possible this afternoon and evening.

Temperatures will fall to below normal on Saturday in the wake of a
cold front, but return to near normal by Monday. More unsettled
weather is possible over all or parts of the area next week as a
couple of fronts move through.

&&

.NEAR TERM /Remainder of the Afternoon and Tonight/...

Issued at 300 PM EDT Fri Jul 20 2018

Main concern this afternoon and tonight will continue to be severe
weather as a potent system moves from southeastern Wisconsin to
southern Lake Michigan and southern Lower Michigan. Unseasonably
strong 90 plus upper jet over Missouri combined with strong
instability /mixed layer CAPEs in excess of 3000 j/kg over much of
the area/ supports the SPC Day1 moderate severe risk over
southeastern parts of the forecast area. The rest of the area is
under an enhanced risk, and more importantly, there is a Tornado
Watch in effect for southeastern parts of central Indiana through 9
pm. The dry air aloft and strong instability will continue to
support large hail and damaging winds as well as tornadoes. So far,
a couple of the southeastern storms have produced some rotation and
funnel cloud reports. However, no tornadoes have occurred.

The cold front will move across the area tonight and should be
southeast of the area after 2 am with only a few lingering showers
the remainder of the night.

With thick post frontal cloud cover, do not think temperatures will
fall any lower than the middle and upper 60s.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 300 PM EDT Fri Jul 20 2018

Models in good agreement that an upper low will move over the Great
Lakes and Ohio Valley this weekend. This will bring scattered to
numerous thunderstorms to the area. It also lends high confidence in
the below normal blend temperatures. Much of the area will not see
80 degrees Saturday or Sunday.

With only weak to moderate instability, do not expect severe weather.

There will be another chance of thunderstorms on Monday as another
cold front approaches from the northwest. With southerly flow ahead
of the front, temperatures should move back to close to normal, into
the lower or middle 80s.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 303 PM EDT Fri Jul 20 2018

ECMWF shows weak ridging building aloft on Monday Night through
Wednesday as the upper low over the deep south weakens slowly.
This should result in dry weather with seasonable temperatures for
the middle of the work week. By Thursday and Friday...the upper
flow becomes nor northwesterly...however forcing dynamics appear
quite limited. Thus have trended again toward a dry forecast for
now until a stronger forcing signal is seen. Given the NW flow at
that time Highs may be slightly cooler than seasonal normals.

&&

.AVIATION /Discussion for the 20/21Z TAF Update/...

Issued at 439 PM EDT Fri Jul 20 2018

Update...
Increased sustained wind speeds to 25 kts with gusts up to 32 kts
at KIND.

Previous Discussion...
VFR CConditionsarea expected this afternoon during the taf
period...however scattered thunderstorms across the area may
produce brief MVFR to IFR conditions should they strike a taf
site. Confidence for specific timing is not high enough at this
time...however we will continue to use a period of VCSH to show
the ongoing threat.

Low Pressure over Wisconsin is expected to continue to dig
southeast toward Indiana tonight...bringing better chances for
MVFR Cigs on Saturday as that cloud shield invades.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 5:02 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 PM EDT Fri Jul 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-212115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
502 PM EDT Fri Jul 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe storms are expected today.

Hazards: Large hail, damaging winds, tornadoes, localized flash
flooding and frequent lightning.

Timing: Thunderstorms are possible through tonight. Severe storms are
possible during the evening.

Discussion: An unseasonably strong low pressure system will bring
strong to severe thunderstorms to central Indiana through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms will be possible at times through next
week. Severe storms are not expected. However, any storm can produce
cloud to ground lightning, brief heavy rain and gusty winds.

Discussion: A strong low pressure system will move through the Great
Lakes and Ohio Valley this week. After that, a couple of cold fronts
are expected to move through the area. This will result in the threat
of showers and thunderstorms at times over all or parts of central
Indiana next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 20, 5:43 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 N BALL STATE UNIVERSI 40.23N 85.41W
07/20/2018  E0.50 INCH       DELAWARE           IN   TRAINED SPOTTER

            MOST HAIL WAS PEA-SIZE, A FEW MARBLE-SIZE.

&&

BHH
Local storm report, Jul 20, 5:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            1 NNW MUNCIE            40.21N 85.39W
07/20/2018                   DELAWARE           IN   EMERGENCY MNGR

            FLOODING AT DELAWARE COUNTY FAIRGROUNDS OF
            4-6 INCHES IN PAVED AREAS, AND 8-10 INCHES
            IN THE GRASS.

&&

BHH
Local storm report, Jul 20, 5:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            MUNCIE                  40.20N 85.39W
07/20/2018                   DELAWARE           IN   EMERGENCY MNGR

            CAR WENT AROUND BARRICADE INTO FLOOD WATER
            AND STALLED OUT. LOCATION AND TIME
            APPROXIMATE.

&&

BHH
Local storm report, Jul 20, 5:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 NW BALL STATE UNIVERS 40.20N 85.42W
07/20/2018  E0.75 INCH       DELAWARE           IN   PUBLIC

            PEA TO DIME-SIZE HAIL.

&&

BHH
Local storm report, Jul 20, 6:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     CHESTERFIELD            40.11N 85.59W
07/20/2018                   MADISON            IN   EMERGENCY MNGR

            BARN DAMAGE. TIME IS VERY ROUGHLY ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jul 20, 6:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 SW CLIFFORD           39.26N 85.90W
07/20/2018  E0.50 INCH       BARTHOLOMEW        IN   PUBLIC

            TIME APPROXIMATE. LASTED TWO TO THREE
            MINUTES.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:09 AM EDTSpecial Weather StatementINDVigo36 min
Jul 20, 10:03 AM EDTSpecial Weather StatementINDDelaware, Madison42 min
Jul 20, 10:41 AM EDTSpecial Weather StatementINDDelaware49 min
Jul 20, 11:26 AM EDTSpecial Weather StatementINDRandolph49 min
Jul 20, 12:24 PM EDTSpecial Weather StatementINDBartholomew51 min
Jul 20, 12:40 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings50 min
Jul 20, 1:27 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings48 min
Jul 20, 1:37 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings3 hr
Jul 20, 1:50 PM EDTSevere Thunderstorm WarningINDJackson, Jennings40 min
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningINDJennings32 min
Jul 20, 4:29 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph31 min
Jul 20, 4:54 PM EDTSevere Thunderstorm WarningINDJennings36 min
Jul 20, 5:03 PM EDTSevere Thunderstorm WarningINDDelaware42 min
Jul 20, 6:55 PM EDTSevere Thunderstorm WarningINDJennings35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.